Published: Tuesday, 22-Jul-2008
Scientists have found that women who take an epilepsy drug while they are pregnant may increase the risk of birth defects in their babies.
They say the drug topiramate taken alone or with other epilepsy drugs during pregnancy may increase the risk of birth defects such as cleft palates or cleft lips and genital birth defects.
While research has shown that many epilepsy drugs increase the risk of birth defects, little research has been done on the effect of topiramate in pregnant women but studies have shown that topiramate increases the risk of birth defects in animals.
The researchers at the Royal Group of Hospitals in Belfast, Northern Ireland, examined women who became pregnant while taking topiramate either on its own or along with other epilepsy drugs.
They found that of 178 babies born, 16 had major birth defects, three were in infants whose mothers were taking only topiramate, and 13 were in those whose mothers were taking topiramate and other epilepsy drugs.
Pregnant women with epilepsy are in a difficult position because even though the drugs carry risks, maintaining effective epilepsy treatment during pregnancy is crucial because seizures can harm the fetus.
The study revealed that four of the babies had cleft palates or cleft lips, a rate 11 times higher than that expected if these women were not taking epilepsy drugs and four male babies had genital birth defects, with two of those classified as major defects, which is 14 times higher than the normal rate for this defect.
Neurologist Dr. John Craig says more research needs to be done to confirm the results as it was a small study.
Dr. Craig says women with migraine also need to be aware as topiramate is also used for preventing migraine, an even more common condition that also occurs frequently in women of childbearing age.
Dr. Craig says the risk of birth defects may be different for women taking the drug for migraine and the pregnancies of women exposed to topiramate should be monitored.
The study found that more birth defects occurred in women taking topiramate along with the drug valproate, or valproic acid, than in women taking topiramate and another epilepsy drug... research has shown that valproate is associated with a high risk of birth defects.
The study is published in the current issue of Neurology.
作者:admin@医学,生命科学 2011-09-17 17:16